Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 577, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 9, 2023, 4:59 PM CST for Simpson County, Smith County, Mississippi. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 4:59 PM CST (22:59 UTC)
- Expired
- Dec 9, 2023, 6:00 PM CST
- In force
- 61 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 51 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 5:08 PM CST | HAIL 1 | Shady Grove, MS | CR 503 and Shady Grove Rd. |
| Dec 9, 5:20 PM CST | HAIL 1 | 2 S Raleigh, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 3:56 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
916
WUUS54 KJAN 092259
SVRJAN
MSC127-129-100000-
/O.NEW.KJAN.SV.W.0577.231209T2259Z-231210T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
459 PM CST Sat Dec 9 2023
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
East central Simpson County in central Mississippi...
Smith County in central Mississippi...
* Until 600 PM CST.
* At 459 PM CST, a severe thunderstorm was located over Magee, moving
northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mize around 505 PM CST.
Raleigh and Center Ridge around 510 PM CST.
Sylvarena around 520 PM CST.
Pineville around 530 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
&&
LAT...LON 3182 8979 3191 8982 3222 8940 3222 8932
3187 8932
TIME...MOT...LOC 2259Z 245DEG 33KT 3190 8972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NF4 follow-up statements
596
WWUS54 KJAN 092315
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
515 PM CST Sat Dec 9 2023
MSC127-092325-
/O.CAN.KJAN.SV.W.0577.000000T0000Z-231210T0000Z/
Simpson MS-
515 PM CST Sat Dec 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIMPSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
LAT...LON 3188 8965 3203 8966 3222 8940 3222 8932
3187 8932
TIME...MOT...LOC 2315Z 251DEG 31KT 3194 8956
$$
MSC129-100000-
/O.CON.KJAN.SV.W.0577.000000T0000Z-231210T0000Z/
Smith MS-
515 PM CST Sat Dec 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR CENTRAL SMITH COUNTY...
At 515 PM CST, a severe thunderstorm was located near Center Ridge,
or near Raleigh, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Raleigh, Sylvarena, and Center Ridge around 520 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3188 8965 3203 8966 3222 8940 3222 8932
3187 8932
TIME...MOT...LOC 2315Z 251DEG 31KT 3194 8956
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NF211
WWUS54 KJAN 092325
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
525 PM CST Sat Dec 9 2023
MSC129-100000-
/O.CON.KJAN.SV.W.0577.000000T0000Z-231210T0000Z/
Smith MS-
525 PM CST Sat Dec 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR NORTHEASTERN SMITH COUNTY...
At 525 PM CST, a severe thunderstorm was located over Center Ridge,
or near Raleigh, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Sylvarena around 530 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3190 8958 3204 8960 3222 8940 3222 8932
3187 8932
TIME...MOT...LOC 2325Z 247DEG 32KT 3197 8946
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NF603
WWUS54 KJAN 092331
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
531 PM CST Sat Dec 9 2023
MSC129-100000-
/O.CON.KJAN.SV.W.0577.000000T0000Z-231210T0000Z/
Smith MS-
531 PM CST Sat Dec 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CST
FOR EAST CENTRAL SMITH COUNTY...
At 530 PM CST, a severe thunderstorm was located near Sylvarena, or 7
miles west of Bay Springs, moving east at 35 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Sylvarena around 535 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3193 8951 3202 8952 3218 8932 3190 8932
TIME...MOT...LOC 2330Z 252DEG 31KT 3197 8941
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
NF329
WWUS54 KJAN 092354
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
554 PM CST Sat Dec 9 2023
MSC129-100004-
/O.EXP.KJAN.SV.W.0577.000000T0000Z-231210T0000Z/
Smith MS-
554 PM CST Sat Dec 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SMITH COUNTY WILL
EXPIRE AT 600 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CST for central and
east central Mississippi.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3193 8951 3202 8952 3218 8932 3190 8932
TIME...MOT...LOC 2354Z 245DEG 33KT 3206 8919
$$
NFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 2:34 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 9, 2:34 PM CST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Jackson MS 234 PM CST Sat Dec 9 2023 ...New DISCUSSION... .DISCUSSION... Issued at 234 PM CST Sat Dec 9 2023 Tonight and Tomorrow: Thunderstorms, some of which may become severe, remain the main concern through late tonight. A low pressure system spinning over the Upper Midwest/Great Lakes region this afternoon has its cold front extending southward and southwestward to the border between eastern AR and northwest MS as of the 1 PM obs. Gradual destabilization of the atmosphere in the warm sector has been ongoing today, with satellite imagery showing deeper and more convective looking cloud features. A special 18Z KJAN sounding still had some capping above 850mb, but the low-level dry air had been eroded and SBCAPE values increased to over 1500 J/kg compared with the 12Z sounding's 63. Obviously the main low-level forcing will be associated with the cold front, and latest mesoanalysis shows increased frontogenesis accordingly across eastern AR/northwest MS. Farther south though, the differential heating due to breaking cloud cover has allowed some scattered showers and a few storms to develop across portions of southern and eastern MS, and instability and shear are both adequate to support a strong to severe thunderstorm. Will keep with the main timing as outlined on our severe thunderstorm outlook graphic, but isolated strong to severe convection ahead of the front cannot be ruled out. It still appears that the greatest risk for wind/hail/tornado threats is mainly in the northern portions of our forecast area into northern MS/western TN this evening, but the overlap of decent instability and wind shear across the warm sector means even some short-lived cores along the cold front could sustain long enough to produce a localized hail, damaging wind, or tornado threat. Mid- level lapse rates will be less advantageous for hail farther southeast, and the shear profile a little less favorable for tornadoes or a sustained wind threat. Therefore the threat becomes more Marginal by the time the cold front reaches the Pine Belt later tonight. The worst of the weather should be clear of our forecast area by about midnight to 2 a.m., though some showers could linger until around sunrise tomorrow. A dry, cool day is then expected across the area with highs topping out around 50 degrees most locations. /NF/ Sunday night through next Saturday... A fairly quiet extended period is expected in the wake of this evening's severe weather threat. By Monday, a potent upper trough is progged to be just east of the Lower Mississippi Valley. This will establish NW flow into the region, bringing cooler and drier air. Seasonable temperatures are expected on Monday, with highs in the lower to upper 50s and lows near freezing to the middle 30s on Monday night. Temperatures through the remainder of the week are expected to remain mostly seasonable. Flow will remain mostly zonal, with dry conditions prevailing through most of the week. By Friday, a cutoff low over the Texas Panhandle is expected to bring our next chance for precipitation across the region. The upper low is expected to dive into the Lower Mississippi Valley by Saturday, bringing the chance for mostly showers and some thunderstorms across the area next weekend. /AJ/ && .AVIATION... (18Z TAFS) Issued at 1227 PM CST Sat Dec 9 2023 Ceilings will be variable to start the TAF period, with a mix of CU and SC in the MVFR to VFR range. -SHRA scattered across the forecast area is expected to continue, with an increasing chance for TSRA especially along a cold front which will move southeast through the area between around 22Z today and 08Z Sunday. Gusty winds out of the south ahead of the front will become northerly behind the cold front and remain gusty to around 20 kts at times. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 42 50 30 57 / 90 20 0 0 Meridian 46 53 29 56 / 90 40 0 0 Vicksburg 42 52 29 57 / 100 10 0 0 Hattiesburg 49 54 31 57 / 90 30 0 0 Natchez 42 52 31 58 / 90 10 0 0 Greenville 39 50 31 54 / 40 0 0 0 Greenwood 39 49 29 55 / 90 10 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/AJ/NF
In the hours before
Special weather statement, Dec 9, 3:52 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
352 PM CST Sat Dec 9 2023
MSZ019-092215-
Sunflower MS-
352 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUNFLOWER COUNTY
THROUGH 415 PM CST...
At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Drew, or 8 miles north of Ruleville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Parchman and Rome around 400 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for northwestern
Mississippi.
&&
LAT...LON 3377 9045 3376 9065 3381 9066 3392 9066
3398 9045
TIME...MOT...LOC 2152Z 257DEG 32KT 3385 9057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Local storm report, Dec 9, 4:21 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
421 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail Dockery 33.73N 90.62W
12/09/2023 E1.00 inch Sunflower MS Emergency Mngr
Quarter size hail reported in Dockery, on
Hwy 8, east of Cleveland.
&&
AJLocal storm report, Dec 9, 4:23 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
423 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Hail Ruleville 33.73N 90.55W
12/09/2023 E1.00 inch Sunflower MS Emergency Mngr
Quarter size hail reported in Ruleville.
&&
AJSpecial weather statement, Dec 9, 4:36 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
436 PM CST Sat Dec 9 2023
MSZ040-041-092300-
Sharkey MS-Issaquena MS-
436 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ISSAQUENA AND
SOUTHWESTERN SHARKEY COUNTIES THROUGH 500 PM CST...
At 436 PM CST, Doppler radar was tracking a strong thunderstorm near
Cary, or near Mayersville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Rolling Fork and Cary around 440 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for west central
Mississippi.
&&
LAT...LON 3284 9108 3298 9078 3276 9077 3274 9107
3278 9113
TIME...MOT...LOC 2236Z 251DEG 32KT 3281 9100
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 4:51 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
451 PM CST Sat Dec 9 2023
MSZ019-092315-
Sunflower MS-
451 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUNFLOWER COUNTY
THROUGH 515 PM CST...
At 451 PM CST, Doppler radar was tracking a strong thunderstorm near
Indianola, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Indianola, Moorhead, Sunflower, and Blaine around 455 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for north
central and northwestern Mississippi.
&&
LAT...LON 3340 9045 3342 9077 3344 9077 3345 9076
3360 9076 3362 9045
TIME...MOT...LOC 2251Z 269DEG 45KT 3351 9069
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
19Special weather statement, Dec 9, 4:54 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Jackson MS
454 PM CST Sat Dec 9 2023
MSZ061-062-092330-
Lincoln MS-Franklin MS-
454 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 530 PM CST...
At 454 PM CST, Doppler radar was tracking a strong thunderstorm over
Smithdale, or 13 miles southeast of Meadville, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Mccall Creek and Center Point around 500 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CST for south
central and southwestern Mississippi.
&&
LAT...LON 3135 9082 3156 9070 3140 9040 3135 9049
TIME...MOT...LOC 2254Z 212DEG 30KT 3136 9070
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 3:07 PM CST | Special Weather Statement | JAN | Bolivar | 23 min |
| Dec 9, 3:38 PM CST | Special Weather Statement | JAN | Copiah | 37 min |
| Dec 9, 3:44 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 61 min |
| Dec 9, 3:52 PM CST | Special Weather Statement | JAN | Sunflower | 23 min |
| Dec 9, 4:14 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 37 min |
| Dec 9, 4:18 PM CST | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 30 min |
| Dec 9, 4:22 PM CST | Severe Thunderstorm Warning | JAN | Simpson | 38 min |
| Dec 9, 4:36 PM CST | Special Weather Statement | JAN | Issaquena, Sharkey | 24 min |
| Dec 9, 4:51 PM CST | Special Weather Statement | JAN | Sunflower | 24 min |
| Dec 9, 4:54 PM CST | Special Weather Statement | JAN | Lincoln | 36 min |
| Dec 9, 4:56 PM CST | Severe Thunderstorm Warning | JAN | Leflore, Sunflower | 42 min |
| Dec 9, 5:04 PM CST | Special Weather Statement | JAN | Sharkey | 26 min |
| Dec 9, 5:12 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lincoln | 27 min |
| Dec 9, 5:21 PM CST | Severe Thunderstorm Warning | JAN | Humphreys, Sharkey, Yazoo | 43 min |
| Dec 9, 5:32 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Leflore, Montgomery | 47 min |
| Dec 9, 5:38 PM CST | Severe Thunderstorm Warning | JAN | Jasper | 67 min |
| Dec 9, 5:43 PM CST | Special Weather Statement | JAN | Issaquena | 32 min |
| Dec 9, 5:59 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Yazoo | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.